“In a world full of moon faces, insomniacs, and emotional eaters…”
Inspired by Ned Bigby and his valiant efforts to help Nickelodeon viewers navigate the land of middle school, I’m about to do try and do the impossible: Create a guide that will help you survive prednisone. This guide will not guarantee smooth sailing by any means, but it will hopefully provide some useful advice or at least serve as a reminder that you’re not alone.
For the lucky readers who are not familiar with prednisone, it is a corticosteroid drug that suppresses the immune system and decreases inflammation in the body. While it works wonders to stop a nasty autoimmune flare-up, it can come with a host of scary and unpleasant side effects like insomnia, nausea, and bone loss. In most cases, prednisone is taken for a short period of time to avoid any long term damage to the body. During my last course of prednisone, I started at a high daily dose and tapered off over a period of six agonizing months. Here’s what I learned along the way:
1. Embrace the bloat
Although I did not gain excessive weight, I did develop the dreaded moon face. Prednisone can increase your appetite, leading to weight gain typically around the midsection and neck. Many people also develop facial swelling caused by fluid retention and additional fat depositing into the cheeks and neck area. Limiting your sodium intake may help you retain less water and reduce bloating, but in most cases some changes in appearance are inevitable. Don’t be too hard on yourself, and try to focus on your health rather than how you look. And don’t shy away from the camera - you will laugh at the photos eventually.
2. Have a daily cry
Prednisone throws your hormones out of whack which can affect your mood and behavior. Dealing with illness gives enough reason to break down on the daily, but chances are you will cry over the silly little things, too. I cried over everything from microscopic paper cuts to the grocery store running out of my favorite brand of kombucha. In my experience, holding back the tears only made me feel worse, so just let them flow. I typically scheduled in my daily cry while showering or taking an aimless drive around the block.
3. Always pack snacks
You’ll probably be known as the mom of your friend group for always having snacks handy in your purse. But trust me, you’ll need them at two-hour intervals. Prednisone makes you feel as though you haven’t eaten since prehistoric times when in reality you had breakfast just an hour ago. Going long periods of time without food will probably make you feel shaky and downright miserable, so it’s a good idea to have healthy snacks on hand to give your body the nutrition it needs.
4. Get used to counting sheep
Insomnia can be an unfortunate side effect of prednisone. Sometimes I was grateful for the abundant energy prednisone provided during the day, but it was not very ideal for winding down at bedtime. Do some type of exercise during the day if possible, like walking or yoga, to exhaust some of that extra energy. Try not to take a dose too close to bedtime if you can, and when all else fails throw yourself into a good book to pass the time.
5. Be patient
As miserable as you may feel while taking prednisone, never rush the tapering process. Taking high doses of prednisone for a long period of time will suppress your adrenal glands. It takes time for your adrenals to produce cortisol on their own, so it’s important to work with your doctor to gradually decrease the dose so that your body has time to adjust. Tapering too quickly or abruptly stopping treatment can result in withdrawal symptoms and other dangerous side effects.
Just like middle school, a course of prednisone may not be pleasant but it won’t last forever, so hang in there.